The World Health Organisation have recently produced guidance on community management of opioid overdose in which there are four recommendations to policy makers and practitioners. They say:
Opioid overdose is easily reversed with the opioid antidote naloxone and with basic life support. Such care is generally only available in medical settings, however. These guidelines recommend that people who are likely to witness an opioid overdose, including people who use opioids, and their family and friends should be given access to naloxone and training in its use so that they can respond to opioid overdose in an emergency if a medical response is not available. Naloxone can be injected or administered intra-nasally and has minimal effects in people who have not used opioids. While naloxone administered by bystanders is a potentially life-saving emergency interim response to opioid overdose, it should not be seen as a replacement for comprehensive medical care.
People likely to witness an opioid overdose should have access to naloxone and be instructed in its administration to enable them to use it for the emergency management of suspected opioid overdose.
Naloxone is effective when delivered by intravenous, intramuscular, subcutaneous and intranasal routes of administration. Persons using naloxone should select a route of administration based on the formulation available, their skills in administration, the setting and local context.
In suspected opioid overdose, first responders should focus on airway management, assisting ventilation and administering naloxone.
After successful resuscitation following the administration of naloxone, the affected person should have their level of consciousness and breathing closely observed until they have fully recovered.